Thank you, everyone, for your input. I apologize for taking so long to respond. My mother is having some potentially serious health problems and my life, the last few months, has pretty much been taking care of her doctor appointments, moving her to a new senior apartment, caring for her, etc. I'm still having the excess adrenaline in the mornings but have been using a new hack that's probably not good long term, but I'm desperate: I've been taking 1/2 tablet of Benadryl during the night when I use the bathroom. It's a tiny amount and it helps me to fall back asleep when I wake too early. Basically, it turns the adrenaline "rush" into a slower adrenaline "stream" that gets delayed maybe an hour. I got this tip from another message board that explained how histamine can cause excess adrenaline. Next, I'm going to try L-Theanine and then, if that doesn't work, I'll try Phosphatidylserine. The afternoon crashes are still there, but have become less frequent and less severe and I'm not sure why. The only change I've made is adding coconut oil to my breakfast (about 1 teaspoon each day), but that could be a coincidence. I still have horrible exercise intolerance and crash if I do more than one physical task each day (shopping, cooking a meal, cleaning a room, etc.).
My TSH is very low/normal, my Free T4 is high/normal, my Free T3 is low/normal, and my Reverse T3 is high/normal. My serum A.M. Cortisol is very high/normal. The very low/normal TSH suggests that I should reduce my Synthroid dose, but I'm afraid that if I do that, my low/normal Free T3 will drop to below normal and I'll feel worse in the afternoons. My high A.M. Cortisol could be causing my high/normal Reverse T3, which binds to the T3 receptors, blocking T3. It makes sense to me that if I can get my very high/normal A.M. Cortisol down to mid-normal, my Reverse T3 should come down and my Free T3 should go up. That's my plan for now for the morning adrenaline rushes. I'm hoping that this will also help with the exercise intolerance because I think it's the low/normal T3 that is causing my muscles to weaken so quickly. I hope it's this simple because I don't have any other explanations.
Note: I went to an ENT to see if he could enlighten me but all he did was prescribe Nystatin for possible intestinal yeast overgrowth. He thinks my problem is unrelated to my thyroid and is being caused by the overgrowth. I may or may not do as he suggests. I only have one risk factor for this – being on oral contraceptives which sightly increases your odds. I do not eat or crave sugar/sweets and I do not have excess intestinal gas. He doesn't want to actually test me first before prescribing this drug, so I'm reluctant. Any thoughts, people?
After tackling this adrenaline and crash problem, I think I'm going to look into these boards for another problem that has me baffled – high triglycerides and high cholesterol despite an excellent diet. I know thyroid problems are associated with high lipids, but there has to be something else contributing to it and the high lipids were still there when I was exercising 6 days a week. Oh well, that's for another time.
Here are my responses to your individual questions:
@jigglejaws94 – I have considered autonomic dysfunction and am currently trying to balance it out by pampering my parasympathetic nervous system. I've been meditation, having my husband massage my back, using aromatherapy, listening to relaxing music, etc. It hasn't helped much yet, I think, but they're good practices anyway, so I'll continue. As for the pheochromocytoma, I have mentioned it to at least three doctors and none of them think it's possible. They will not order any tests. Very frustrating. As for the paraganglioma, the doctor explains that I would be having the adrenaline rushes all the time and with no regular pattern. The fact that I'm currently only having them in the early morning suggest it is not paraganglioma (or pheochromocytoma).
@gman007 – I'm sorry about your panic attacks. That must be horrible. The only physical symptoms I have beyond the strong adrenaline feelings are sometimes a pounding heart (not fast), and maybe some body warmth – almost like a hot flash but not as severe. I've considered that the adrenaline rushes are related to menopause but I doubt it because I don't have the adrenaline during the day while I do have occasional, mild hot flashes. Also, I doubt menopause would cause my afternoon crashes, especially since they've been going on for the last ten years, including way before menopause (I'm still not officially menopausal).
@lisalucier – You asked, "Does the timing when the adrenaline rushes started seem to correlate with any medications you started or other significant happening?" There is only one thing: Back in 2008, I had an anovulatory month (no ovulation) and then a weird period, two weeks late, that started, stopped, and then started again with very heavy bleeding. I know this had something to do with fluctuations in my estrogen, progesterone, etc. That's when I had my first crash, and they were awful back then, keeping my couch-bound for days. That's why my doctor put me on birth control pills. But the crashes continued, and even got more frequent, even though the pill was supposed to stabilize my hormones. The morning adrenaline rushes started two years later, in 2010, without any change in medicines or activities. By 2008, when this all started, I had already been on Synthroid for 12 years and Amitriptyline for maybe 10 years. No new meds since then.
@johnbishop – Thanks for the tip! When using Google, I usually start with "Scholarly articles: " and then I add my search terms. Your way is better, so I'll create a bookmark to use https://scholar.google.com/ from now on. 🙂
@kdubois – I have heard of this problem and have considered that I might have it, but I never pursued the idea. Thanks! I'm going to look into testing for it for sure. Wish me luck getting my doctor to say it is medically necessary so insurance pays for it…it's expensive.
Thanks again, everyone. All my best to you.